Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 155, NWS Birmingham, AL

June 14, 2010Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2010, 4:30 PM CDT for Jefferson County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2010, 4:30 PM CDT (21:30 UTC)
Expired
Jun 14, 2010, 4:45 PM CDT
In force
15 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2890 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:31 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 14, 3:31 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON JUN 14 2010

.DISCUSSION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. MOST STORMS WILL BE SHORT
LIVED BUT COULD PRODUCE HEAVY RAINFALL. ACTIVITY WILL DIMINISH WITH
LOSS OF DAYTIME HEATING. TEMPERATURES AROUND SUNSET WILL STILL BE IN
THE MID TO UPPER 80S...AND OVERNIGHT LOWS WILL BE SIMILAR TO LAST
NIGHT...WITH TEMPS IN THE LOW TO MID 70S.

UPPER LEVEL RIDGING REMAINS THE DOMINATE WEATHER FEATURE ACROSS THE
AREA TODAY...WITH THE MAIN STORM TRACK TO OUR NORTH AND WEST.
ALTHOUGH RIDGING WILL REMAIN DOMINATE THROUGH THE FORECAST
PERIOD...FLUCTUATIONS IN ITS PLACEMENT AND STRENGTH WILL PLAY A BIG
ROLE IN DAYTIME STORM COVERAGE. ALSO...WEAKNESSES IN THE RIDGE WILL
HELP ENHANCE CONVECTION AND INCREASE CLOUD COVER. AS A SHORTWAVE
PUSHES TOWARD THE GREAT LAKES TUESDAY...THE RIDGE WILL SHIFT
SLIGHTLY EAST ALLOWING SUCH WEAKNESSES TO AID IN CONVECTION LOCALLY.
AN INCREASE IN MEAN MOISTURE CONTENT IS ALSO EXPECTED...WITH PWS
AROUND 2.00 INCHES. THIS TREND WILL CONTINUE FOR SEVERAL DAYS...AND
WILL GO WITH SCATTERED POPS...SLIGHTLY HIGHER THAN CLIMO. AN
INCREASE IN RAIN COVERAGE AND CLOUD COVER WILL KEEP TEMPERATURES A
FEW DEGREES LOWER...BUT READINGS STILL WILL REACH INTO THE LOW 90S.
OVERNIGHT LOWS WILL CONTINUE TO BE IN THE LOW TO MID 70S.

MODELS CONTINUE TO HINT AT A WEAKENING FRONTAL BOUNDARY MOVING
SOUTHWARD THROUGH THE TENNESSEE VALLEY AND INTO NORTH CENTRAL
ALABAMA LATE THURSDAY. THIS COULD LEAD TO SOME DRYING AND LOWER MEAN
LAYER MOISTURE CONTENT FOR THE END OF THE WEEK. WITH THE UPPER LEVEL
RIDGE REESTABLISHING ITSELF TO OUR WEST...IMPULSES ROTATING THROUGH
THE NORTHWESTERLY FLOW COULD MOVE INTO THE AREA RESULTING IN
INCREASED RAIN CHANCES. NOT READY TO BUY INTO THE LOWER MOISTURE CONTENT
AND LIMITING POPS TO JUST PORTIONS OF THE SOUTH...WHICH MODELS HAVE
INDICATED. WILL GO WITH SLIGHT CHANCE POPS...CLOSER TO CLIMO VALUES.
WITH LIMITED RAINFALL...TEMPERATURES WILL BE BACK UP INTO THE MID
90S...WITH OVERNIGHT LOWS REMAINING ABOVE NORMAL.

14

&&

.AVIATION...18Z TAF DISCUSSION.

SOME CONVECTION HAS ALREADY BEGUN TO DEVELOP AS WE HAVE HAD NO
PROBLEM SURPASSING OUR CONVECTIVE TEMP FOR TODAY. MAIN CONVECTION NE
PART OF CWA...WHICH COULD AFFECT BHM/ANB. HAVE ADJUSTED ACCORDINGLY.
ELSEWHERE...ACTIVITY IS TO ISOLATED TO MENTION. OTHERWISE...WILL
VERY LIKELY SEE A REPEAT OF MVFR LATE NIGHT VSBYS WITH LITTLE WIND
AND CLEARING SKIES EXPECTED.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  92  70  92  69 /  20  40  20  40  20
ANNISTON    73  94  73  91  70 /  20  40  20  40  20
BIRMINGHAM  76  94  74  91  72 /  20  40  20  40  20
TUSCALOOSA  74  95  74  93  72 /  20  40  20  40  20
CALERA      74  93  73  91  73 /  20  40  20  40  20
AUBURN      74  93  74  92  71 /  20  40  20  40  20
MONTGOMERY  75  95  74  93  74 /  20  40  20  40  20
TROY        72  95  75  93  72 /  20  50  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 14, 12:40 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT MON JUN 14 2010

ALZ011>015-017>050-151800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1240 PM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH ONLY WIDELY SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FOR
THIS AFTERNOON AND EVENING...ANY THAT DEVELOP DO HAVE THE
POTENTIAL TO BECOME STRONG WITH GUSTY WINDS TO 40 MPH AND BRIEF
HEAVY RAINFALL AS THE MAIN THREATS. THREAT AREA IS MAINLY ALONG AND
NORTH OF AN ALICEVILLE...TO CALERA...TO AUBURN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Special weather statement, Jun 14, 1:26 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON JUN 14 2010

ALZ027-141900-
TALLADEGA-
126 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 200 PM CDT...

AT 122 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM JUST WEST OF TALLADEGA SUPERSPEEDWAY...OR 7 MILES NORTH
OF THE CITY OF TALLADEGA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:37 PM CDTAreal Flood AdvisoryBMXJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.